Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 364, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Oct 4, 2002, 2:46 PM CDT for Calhoun County, Cleburne County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 4, 2002, 2:46 PM CDT (19:46 UTC)
- Expired
- Oct 4, 2002, 3:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, AL, Cleburne County, AL
The radar
The Atlanta radar (KFFC), 110 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:12 PM CDT, 34 minutes earlier.
Area forecast discussion, Oct 4, 2:12 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 212 PM CDT FRI OCT 04 2002 SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED OVER THE AREA THIS AFTERNOON. SOME WILL CONTINUE INTO THIS EVENING, BUT SHOULD DIMINISH RAPIDLY AFTER SUNSET. ADDITIONAL SHOWERS AND THUNDERSTORMS MAY MOVE INTO THE STATE LATER TONIGHT WITH A COLD FRONT. THE FRONT SHOULD MOVE INTO NORTHWEST AL AFTER MIDNIGHT AND STALL OVER CENTRAL AL ON SATURDAY. OUR NORTHERN AND CENTRAL COUNTIES SHOULD DRY OUT SATURDAY NIGHT AND SUNDAY, BUT I WILL HOLD ON TO POPS SOUTH OF THE STALLED BOUNDARY THROUGH THE WEEKEND. WITH THE DRYING OF THE AIRMASS, WE CAN EXPECT NIGHTTIME TEMPERATURES TO DROP INTO THE 50S AND 60S. HSV 064/079 054/080 056 4-00 BHM 067/083 059/082 059 4200 MGM 071/086 063/086 064 4423 .BHM...NONE.
Hazardous weather outlook, Oct 4, 1:30 PM CDT, 1 hour 16 minutes before
ALZ001>050-041930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT FRI OCT 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A BAND OF SHOWERS AND A FEW THUNDERSTORMS...ASSOCIATED WITH THE REMNANTS OF HURRICANE LILI...WILL PUSH ACROSS NORTH AND CENTRAL ALABAMA THIS AFTERNOON. A COLD FRONT WILL APPROACH THE STATE LATE TONIGHT BRINGING ANOTHER CHANCE OF SHOWERS AND A FEW THUNDERSTORMS OVERNIGHT. LOCALIZED WIND GUSTS UP TO 40 MPH ARE POSSIBLE THROUGH THE AFTERNOON HOURS...MAINLY WITH THE RAIN AREAS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... NO HAZARDOUS WEATHER IS ANTICIPATED THROUGH THE PERIOD. FOR MORE INFORMATION...SEE OUR WEB-SITE AT WWW.SRH.NOAA.GOV/BMX. THIS INCLUDES A GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Oct 4, 12:47 PM CDT, 1 hour 59 minutes before
ALZ010-018-020-041840- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1247 PM CDT FRI OCT 4 2002 ...HEAVY RAIN AND STRONG WINDS MOVING ACROSS NORTHEAST ALABAMA... A BAND OF INTENSE RAINFALL AND STRONG WINDS...UP TO 40 MPH...WILL MOVE ACROSS EASTERN DEKALB...ETOWAH...AND CHEROKEE COUNTIES THROUGH 2 PM. THE RAIN AND WIND WILL AFFECT FORT PAYNE... COLLINSVILLE...ATTALLA...GADSDEN...AN ASHVILLE THROUGH 130 PM...AND THEN MOVE INTO THE WESTERN SECTIONS OF CHEROKEE AND CALHOUN COUNTIES. THE WINDS ARE CAPABLE OF DOWNING TREES...WHICH MAY CAUSE POWER OUTAGES. PERSONS IN THESE AREAS ARE URGED TO STAY INDOORS UNTIL THE STORMS PASS.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 11:36 AM CDT | Tornado Warning | BMX | Marshall | 24 min |
| Oct 4, 2:25 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.